Following a nurse who made a huge error....

  1. Without going into much detail because of privacy issues, the other day I followed a nurse who made a huge med error which I discovered. It did cause a potentially life threatening adverse reaction. I notified my manager, risk management, and of course the physicians.

    I guess I still feel like more should be done in order to avoid this problem again. It was a mistake as a result of not understanding the rationale behind a therapy we were giving the patient. Rather than consulting the MD, she took matters into her own hands and assumed a dangerous drip should be titrated.

    If you were in this situation... what else would you do? Is there anything left for me to do?

    I am heartbroken particularly for the patient bc he was beginning to turn around and start to improve and this mistake may cost his life.
    •  
  2. 17 Comments

  3. by   wv_nurse 2003
    I would say it is up to your manager now to handle quality issues with this nurse--but by all means, keep up the good work.
  4. by   Stargazer
    I don't think there's much you can do for the nurse in question. It was her responsibility to be informed not only about the med itself but also the reason it was being used for this particular patient.

    I understand the need to come up with something positive out of this experience, though. Have you been able to figure out HOW the error occurred? Was the nurse in question a new grad, or new to CCU, or was there a systemic problem with communication or documentation that contributed to her lack of knowledge?

    Do you suspect that other nurses in your unit may have a similar lack of understanding about drug therapies, or how to communicate effectively with the docs? Would a unit inservice be of any help?


    Regardless of the outcome, I agree that you did a good job catching it and may have saved this patient's life.
  5. by   NurseGirlKaren
    You've piqued my curiosity. Was the drug used for an off label or not commonly used purpose? It just sounded wierd the way you said that the nurse assumed that a dangerous drug should be titrated. Is it a drug that is not commonly titrated or was it just not ordered to be titrated?

    Just curious. Sounds like you've done all you can do about the situation. How is this nurse handling it?
  6. by   MelRN13
    Originally posted by NurseGirlKaren
    You've piqued my curiosity. Was the drug used for an off label or not commonly used purpose? It just sounded wierd the way you said that the nurse assumed that a dangerous drug should be titrated. Is it a drug that is not commonly titrated or was it just not ordered to be titrated?

    Just curious. Sounds like you've done all you can do about the situation. How is this nurse handling it?
    I was wondering the same thing Karen was. Can you elaborate any more details?
  7. by   RNonsense
    Wondering here too. Anyway, it sounds like you've done all you can for now.
  8. by   passing thru
    Our "adverse event" forms contain a blank paragragh that is used to write how the error can be prevented again. It is usually just the beginning of the cause/prevention process. Usually the pharacists/patient doctor/unit manager/risk manager/and CNO all get together & discuss where the breakdown was and agree on a policy that will prevent a repeat of this particular event.
    Sounds like a "sentinel event" also.
    Recently, in the news, the case of the patient who received the wrong blood type heart/lungs; a similar process was described in the newspaper. First the search to discover how it happened, where the system failed, and the prevention portion of the remedial process.

    A medication error can happen when you least expect it and in an area where you least expect it. Anytime "that little voice" tells you something isn't right, or you just have a gut feeling to double check something, do it !
    Pharmacists are working under conditions that should be illegal, i.e., one pharmacist doing the work that two or three should be doing. Doctors should be typing their orders on the computer to facilitate legibility, new drugs are coming out faster, nurses don't know all of them, etc., etc.
    Recently, I had a 300 mg ampule of phenobarbital to give to a very young child. It said 30 mg on the ampule. I knew (from experience) that it should say 300 mg. I checked with pharmacy and sure nuff, it was just not labeled (printed) correctly by the manufacturer.
    Is there anything else for you to do?
    No.
    Re the patient, no there is nothing else for you to do there either.
  9. by   P_RN
    The off label use suggestion is intriguing.

    It's hard for you knowing that something like this happened. It sounds as if you have done everything correctly.

    The results of the investigation may be shared with the staff to help understand how and why it happened.
    Last edit by P_RN on Mar 25, '03
  10. by   Tweety
    You can bet your bottom dollar that all will be done by higher ups and risk management to prevent this situation from happening again.

    If it's that adverse, especially if it causes death, this nurse may even have to defend herself to the State Board. A similar thing happened here when a nurse gave a med a patient was allergic too. He went into shock and nearly died, but didn't. She had to defend herself to the state board.

    Anyway, I know it makes you sick, but I very sure the people you've reported it to will handle it. (One can only hope.)
  11. by   New CCU RN
    Thank you all for your comments. You all make great points that the higher ups now need to follow up on it. It is just really bothering me that this incident happened at all and I guess I wish that I could fix it all b/c first off the patient's life is in jeopodary and secondly I do feel for this nurse.

    This just happened yesterday so I dont even know if the nurse yet knows. That being said, and due to the fact that it may become an issue, I cannot elaborate too much more. I apologize for the mystery. However, I can say this...as a nurse on our unit, a ccu we deal with the med on an everyday basis. The rationale behind using the med was different than our typical CCU patient but this patient was not a typical cardiac patient. However, the meds use still quite common for this patient type. (pt was different than our typical patient type but still any CCU or ICU "Prudent/educated" nurse in our environment should know what to do with the med and the patho to understand why we were doing what we were doing. It is something that we commonly use...commonly titrate...but only to maintain the med to be therapeutic.... with this particular pt... titration was not necesarry...only a low dose.. ... our orders are placed into the computer before pharmacy brings them over... the order was clear to run at a specific dose and made no mention of titration.

    BTW....this person has been a CCU nurse for much longer than I have...so no...not new nurse or new to CCU
    Last edit by New CCU RN on Mar 26, '03
  12. by   New CCU RN
    BTW that mislabeling is quite scary.... great catch there... you really do need to constantly double check... which reminds me of a recent post about rechecking meds!!! SOOO very important!!!!!!!
  13. by   moonshadeau
    Reminds me of the first thing that I learned out of nursing school.


    "if you don't know...ask"
  14. by   moonshadeau
    Reminds me of the first thing that I learned out of nursing school.


    "if you don't know...ask"

close